i am just about to leave for my first year at the university of arizona and my biggest fear is going low during the night/morning. i have had two bad experiences of going too low and both were while i was sleeping, and going off on my own scares me a little bit to think if there is an emergency i might not be able to handle it. when i sleep in i make sure to test myself midmorning, but that still doesnt always prevent the lows. anyone else feel this way or have any advice for me? i would appreciate it, thanks!
Do you have a roommate? I have always told my roommates that if they don't see me up by a certain time to come check on me. I also taught them how to use the glucagon and all that. I always wake up when I go low personally, but it is nice to have people around that kinda can help you out just incase. If you go low at night a lot maybe you should look into adjusting your insulin and/or having a snack before bed. Good luck!
I have had this problem (going low while sleeping) since age 8 and have had numerous seizures due to the low blood sugar. My best advice is to pursue a CGM (continuous glucose monitor). I got one in May (as soon as I GRADUATED from the University of Florida with my Master's in Education) and it has saved my life (already) numerous times. It vibrates when my blood is 85 or lower so that I know I need to eat and can prevent the extreme lows. Because insurance rarely pays for a CGM, you need to find a doctor in your college town who can help you look for a good deal or possibly get you into some research about them. Right now, the research shows they really help people who are 24 and older but the other research is inconclusive except that they do not usually help teenagers because they don't pay attention to what the CGM is telling them. It is far from perfect, but a good solution for someone who hypoglycemia.
I had about 20 serious lows during my 5 years in college. There were 3 times when I did not wake up and either my roommate or a friend had to call 911 to get the ambulance there to give me an IV. I would fall asleep and just not wake up. These are some things you HAVE to do:
1. ALWAYS ALWAYS A-L-W-A-Y-S set an alarm, even if you are taking a nap. Set two or three alarms if you need to.
2. Make sure you roommate/boyfriend/friend(s) knows when and why you need food, juice, candy, sugar...or anything with carbs. Give them specific signs to look for. I have had low episodes while waiting for pizza (I ran into the bathroom and nearly passed out but my friend thought I was acting weird and he followed me in and realized I needed something ASAP, while teaching Kindergarten (luckily my host teacher knew what to do and the kids did as well), while driving (this is incredibly dangerous - ALWAYS check your blood before you drive), while working out, while sleeping, and countless other times.
3. Get 2-4 packets of Glucagon - your doctor will give you prescriptions, and teach your roommate and or boyfriend and or friends how and when to use them. If you are unresponsive, these can be lifesavers (or surely money and time savers)
Being in college is difficult for anyone but it was very hard for me due to the complications with my diabetes. Not until my 5th year did I find an endocrinologosit who understood how serious my problems were and helped me get a new pump (for free) and a CGM. I am now fighting with the insurance company about paying for it, but that is another story. Make sure you have a doctor in your college town whom you can trust and someone who wants the best for you. Try to work out at least 3-5 times a week, this always helps keep my blood sugars more normal and it will help reduce the stress levels. And please contact your disabilities resource office and get a letter written for your professors stating that you may need to check your blood, leave class, arrive late, be absent, or eat in class. This could be a lifesaver for you (hopefully not, but it is very helpful just in case).
If you have any more questions, feel free to contact me. I have been through what you are about to start and college was the best time of my life ever but I know how hard and scary it can be. I am now about to start teaching Kindergarten which is a whole other scary territory but I feel much better with my CGM.
Best of luck and HAVE FUN!!!
Thanks so much for the advice! It is definitely nice to know that other people have the same worries and have made it through all the same things as me :) I take all the precautions ever since my last seizure (a little over a year ago on my birthday) and haven't had any problems since, but it is my biggest insecurity and the one thing that I can't stop worrying about. Good luck with teaching kindergarten which I am sure you will survive. Thank you so much again I really appreciate it!